Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Dimensions of locally and asymptotically self-similar spaces

Authors: S. Buyalo and N. Lebedeva
Translated by: S. Buyalo
Original publication: Algebra i Analiz, tom 19 (2007), nomer 1.
Journal: St. Petersburg Math. J. 19 (2008), 45-65
MSC (2000): Primary 51F99, 55M10
Published electronically: December 12, 2007
MathSciNet review: 2319510
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Two results are obtained, in a sense dual to each other. First, the capacity dimension of every compact, locally self-similar metric space coincides with the topological dimension, and second, a metric space asymptotically similar to its compact subspace has asymptotic dimension equal to the topological dimension of the subspace. As an application of the first result, the following Gromov conjecture is proved: the asymptotic dimension of every hyperbolic group $ G$ equals the topological dimension of its boundary at infinity plus 1, $ \operatorname{asdim} G=\dim\partial_{\infty}G+1$. As an application of the second result, we construct Pontryagin surfaces for the asymptotic dimension; in particular, these surfaces are examples of metric spaces $ X$, $ Y$ with $ \operatorname{asdim}(X\times Y)< \operatorname{asdim}X+\operatorname{asdim}Y$. Other applications are also given.

References [Enhancements On Off] (What's this?)

  • [Al] P. Alexandroff, Dimensionstheorie. Ein Beitrag zur Geometrie der abgeschlossenen Mengen, Math. Ann. 106 (1932), 161-238.
  • [As] P. Assouad, Plongements lipschitziens dans $ R^n$, Bull. Soc. Math. France 111 (1983), 429-448. MR 0763553 (86f:54050)
  • [BD] G. Bell and A. Dranishnikov, On asymptotic dimension of groups, Algebr. Geom. Topol. 1 (2001), 57-71. MR 1808331 (2001m:20062)
  • [BoS] M. Bonk and O. Schramm, Embeddings of Gromov hyperbolic spaces, Geom. Funct. Anal. 10 (2000), no. 2, 266-306. MR 1771428 (2001g:53077)
  • [Bou] M. Bourdon, Immeubles hyperboliques, dimension conforme et rigidité de Mostow, Geom. Funct. Anal. 7 (1997), 245-268. MR 1445387 (98c:20056)
  • [BF] N. Brady and B. Farb, Filling-invariants at infinity for manifolds of nonpositive curvature, Trans. Amer. Math. Soc. 350 (1998), 3393-3405. MR 1608281 (99c:53039)
  • [Bu1] S. V. Buyalo, Asymptotic dimension of a hyperbolic space and the capacity dimension of its boundary at infinity, Algebra i Analiz 17 (2005), no. 2, 70-95; English transl., St. Petersburg Math. J. 17 (2006), no. 2, 267-283; arXive:math.GT/0505427. MR 2159584 (2006d:31009)
  • [Bu2] -, Capacity dimension and embedding of hyperbolic spaces into a product of trees, Algebra i Analiz 17 (2005), no. 4, 42-58; English transl., St. Petersburg Math. J. 17 (2006), no. 4, 581-591; arXive:math.GT/0505429. MR 2173936 (2006e:31008)
  • [Bu3] -, Volume entropy of hyperbolic graph surfaces, Ergodic Theory Dynam. Systems 25 (2005), 403-417. MR 2129103 (2006a:37021)
  • [BS1] S. Buyalo and V. Schroeder, Embedding of hyperbolic spaces in the product of trees, Geom. Dedicata 113 (2005), 75-93; arXive:math. GT/0311524 (2003). MR 2171299 (2006f:53055)
  • [BS2] -, Hyperbolic dimension of metric spaces, Algebra i Analiz 19 (2007), no. 1, 93-108; English transl. in St. Petersburg Math. J. 19 (2008), no. 1. MR 2319511
  • [Dr1] A. Dranishnikov, On the virtual cohomological dimensions of Coxeter groups, Proc. Amer. Math. Soc. 125 (1997), 1885-1891. MR 1422863 (98d:55001)
  • [Dr2] -, Boundaries of Coxeter groups and simplicial complexes with given links, J. Pure Appl. Algebra 137 (1999), 139-151. MR 1684267 (2000d:20069)
  • [Dr3] -, Cohomological dimension theory of compact metric spaces, Topology Atlas Invited Contributions 6 (2001), no. 1, 7-73.
  • [DS] A. Dranishnikov and V. Schroeder, Embedding of hyperbolic Coxeter groups into products of binary trees and aperiodic tilings, arXive:math. GT/0504566 (2005).
  • [DZ] A. Dranishnikov and M. Zarichnyi, Universal spaces for asymptotic dimension, Topology Appl. 140 (2004), 203-225. MR 2074917 (2005e:54032)
  • [EG] G. A. Edgar and J. Golds, A fractal dimension estimate for a graph-directed iterated function system of non-similarities, Indiana Univ. Math. J. 48 (1999), 429-447. MR 1722803 (2001b:28012)
  • [Fa] K. Falconer, Techniques in fractal geometry, John Wiley and Sons, Chichester, 1997. MR 1449135 (99f:28013)
  • [Gra] B. Grave, Asymptotic dimension of coarse spaces, Preprint, 2004.
  • [Gr] M. Gromov, Asymptotic invariants of infinite groups, Geometric Group Theory, Vol. 2 (Sussex, 1991) (G. A. Niblo, M. A. Roller, eds.), London Math. Soc. Lecture Note Ser., vol. 182, Cambridge Univ. Press, Cambridge, 1993, pp. 1-295. MR 1253544 (95m:20041)
  • [Hu] J. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), 713-747. MR 0625600 (82h:49026)
  • [LS] U. Lang and T. Schlichenmaier, Nagata dimension, quasisymmetric embeddings, and Lipschitz extensions, Int. Math. Res. Not. 2005, no. 58, 3625-3655; arXive:math. MG/0410048 (2004). MR 2200122 (2006m:53061)
  • [Ro] J. Roe, Lectures on coarse geometry, Univ. Lecture Ser., vol. 31, Amer. Math. Soc., Providence, RI, 2003. MR 2007488 (2004g:53050)
  • [Sw] J. Swiatkowski, On the asymptotic homological dimension of hyperbolic groups, Bull. London Math. Soc. 27 (1995), 209-221. MR 1328695 (96c:20070)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 51F99, 55M10

Retrieve articles in all journals with MSC (2000): 51F99, 55M10

Additional Information

S. Buyalo
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia

N. Lebedeva
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia

Keywords: Asymptotic dimension, self-similar spaces
Received by editor(s): September 29, 2005
Published electronically: December 12, 2007
Additional Notes: Both authors were supported by RFBR (grant 05-01-00939) and by grant NSH-1914.2003.1
Dedicated: To dear Viktor Abramovich Zalgaller, on the occasion of his 85th birthday
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society